Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 140, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 4, 2009, 7:06 PM CDT for Henry County, Obion County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2009, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 4, 2009, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Henry County, TN, Obion County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 92 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 050007
FFWMEG
TNC079-131-183-050300-
/O.NEW.KMEG.FF.W.0140.090805T0007Z-090805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HENRY COUNTY IN NORTHWEST TENNESSEE...
EASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 1000 PM CDT
* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN MOVING INTO THE WARNED AREA. IN THE NEXT FEW HOURS
BETWEEN 1 AND 3 INCHES OF RAINFALL IS EXPECTED TO FALL ACROSS THE
WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE SOUTH FULTON...PALMERSVILLE...LATHAM AND COTTAGE GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3638 8801 3636 8809 3626 8809 3617 8816
3615 8838 3615 8853 3614 8853 3612 8869
3620 8893 3622 8896 3621 8896 3622 8901
3650 8906 3649 8804 3643 8804
$$1 follow-up statement
000
WGUS74 KMEG 050138
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
837 PM CDT TUE AUG 4 2009
TNC079-131-183-050300-
/O.CON.KMEG.FF.W.0140.000000T0000Z-090805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY TN-WEAKLEY TN-OBION TN-
837 PM CDT TUE AUG 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EASTERN OBION...WEAKLEY AND HENRY COUNTIES...
AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR VERY HEAVY
RAIN MOVING INTO THE WARNED AREA. BETWEEN 1 TO 3 INCHES OF RAINFALL
WILL FALL IN THE WARNED AREA IN THE NEXT FEW HOURS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARIS
LANDING STATE PARK...PARIS AND MARTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3638 8801 3636 8809 3626 8809 3617 8816
3615 8838 3615 8853 3614 8853 3612 8869
3620 8893 3622 8896 3621 8896 3622 8901
3650 8906 3649 8804 3643 8804
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:44 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 4, 6:44 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 644 PM CDT TUE AUG 4 2009 .UPDATE... UPDATED FOR 00Z TAF DISCUSSION. && .PREV DISCUSSION... /ISSUED 348 PM CDT TUE AUG 4 2009/ .DISCUSSION... REMNANTS OF THIS MORNING/S MCS OVER IL/IN HAVE DROPPED INTO KY AND EASTERN TN AT DISCUSSION TIME. SCATTERED THUNDERSTORMS EXTENDED WEST OF THE MCS THROUGH CENTRAL AND SOUTHERN MO. THIS SCATTERED LINE OF STORMS APPEARED HAVE FORMED ALONG A WEAK BAROCLINIC ZONE... WHILE A MORE PRONOUNCED SURFACE COLD FRONT WAS SLOWLY DROPPING SOUTH THROUGH IA AND EASTERN NE. NOT CONFIDENT THAT THESE STORMS WILL PERSIST INTO THE NIGHTTIME...PARTICULARLY WEST OF THE MS RIVER. HAVE KEPT POPS DOWN INTO THE 20S/30S AT MEMPHIS AT JACKSON. ONE MORE POTENTIAL ROUND OF SCATTERED THUNDERSTORMS WEDNESDAY NIGHT / EARLY THURSDAY... BEFORE THE SOUTHERN PLAINS UPPER LEVEL RIDGE EXTENDS ITS REACH INTO THE LOWER MS RIVER VALLEY. HEAT INDICES WILL LIKELY REACH 105 AT MEMPHIS AND THE EASTERN AR/NORTHWEST MS DELTA WEDNESDAY AFTERNOON. HAVE INCLUDED EXCESSIVE HEAT MENTION IN THE HAZARDOUS WEATHER OUTLOOK. MIDSHIFT WILL LIKELY NEED TO ISSUE HEAT ADVISORY HEADLINES FOR AT LEAST A PORTION OF THE MIDSOUTH FOR WEDNESDAY. GFS/NAM MOS HAVE YET TO KEY IN ON THE SIGNIFICANT EVAPOTRANSPIRATION FOLLOWING THE RECENT RAINS. FOR THURSDAY AND FRIDAY...THE 12Z GFS KEEPS THE MIDSOUTH BETWEEN THE SEA BREEZE STORMS ALONG THE GULF COAST AND THE NORTHWEST FLOW THUNDERSTORMS IN THE UPPER MIDWEST. WHAT REMAINS FOR THE MIDSOUTH IS HOT HUMID AND MOSTLY SUNNY CONDITIONS. MAY SEE ISOLATED AFTERNOON THUNDERSTORMS RETURN LATE WEEKEND/EARLY NEXT WEEK... AS THE UPPER RIDGE CENTER LIFTS EAST TO THE CAROLINAS. PWB && .AVIATION... 00Z TAF CYCLE PRIMARY FORECAST CONCERN FOR THIS EVENING WILL BE SEVERE MCS TRACKING SOUTHEAST OUT OF WESTERN KENTUCKY INTO PORTIONS OF NORTHWEST TENNESSEE. AIRMASS REMAINS AT LEAST MODERATELY UNSTABLE TO THE SOUTH OF THIS COMPLEX...YET LARGE SCALE SUBSIDENCE APPEARS STRONG JUST TO THE WEST OF THIS COMPLEX. SO THERE STILL REMAINS UNCERTAINTY WITH HOW FAR WEST THIS COMPLEX WILL BACKBUILD. DECIDED TO INCLUDE TEMPO FOR A COUPLE OF HOURS AT MKL FOR +TSRA ALONG WITH OCCASIONAL IFR/MVFR CEILINGS/VISBYS AND STRONG WIND GUST POTENTIAL. OTHERWISE THUNDERSTORM POTENTIAL TOO LOW AT ALL OTHER SITES TO INCLUDE TEMPOS...AND HAVE MAINTAINED VFR CONDITIONS AND LIGHT SOUTH WINDS. VFR CONDITIONS WILL PREVAIL TOMORROW MORNING WITH PERIODS OF MVFR POSSIBLE BY AFTERNOON WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 75 94 76 95 / 30 30 10 10 MKL 72 92 70 92 / 40 30 10 10 JBR 73 93 73 94 / 40 30 10 10 TUP 73 94 71 93 / 20 30 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 4, 7:02 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 702 PM CDT TUE AUG 4 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 702 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A JONESBORO TO SAVANNAH LINE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND MOST OF WEST TENNESSEE. DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. WEDNESDAY AFTERNOON HEAT INDICES WILL APPROACH AND POSSIBLY EXCEED 105 DEGREES OVER THE EASTERN ARKANSAS AND NORTHWEST MISSISSIPPI DELTA...AS WELL AS THE MEMPHIS METRO AREA. A HEAT ADVISORY MAY BE ISSUED WEDNESDAY FOR THESE AREAS. THE OPPRESSIVE HEAT AND HUMIDITY WILL LIKELY CONTINUE INTO THE LATTER HALF OF THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TONIGHT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:03 PM CDT | Severe Thunderstorm Warning | MEG | Henry, Obion, Weakley | 42 min |
| Aug 4, 7:34 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 41 min |
| Aug 4, 7:38 PM CDT | Flash Flood Warning | MEG | Carroll, Henry, Weakley | 3 hr |
| Aug 4, 7:43 PM CDT | Severe Thunderstorm Warning | MEG | Henry, Weakley | 47 min |
| Aug 4, 8:09 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson | 66 min |
| Aug 4, 9:34 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 56 min |
| Aug 4, 9:38 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Obion, Weakley | 67 min |
| Aug 4, 10:05 PM CDT | Tornado Warning | MEG | Carroll, Gibson, Obion, Weakley | 22 min |
| Aug 4, 10:10 PM CDT | Flash Flood Warning | MEG | Carroll, Decatur, Gibson, Henry, Lake, Obion and 1 more | 3 hr |
| Aug 4, 10:14 PM CDT | Tornado Warning | MEG | Carroll, Henderson | 46 min |
| Aug 4, 10:16 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake | 44 min |
| Aug 4, 10:39 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson | 51 min |
| Aug 4, 11:00 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake | 45 min |
| Aug 5, 12:02 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 30 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.